Hail, McCurtain
- When
- February 26, 9:40 PM CST
- Where
- McCurtain County, 6.63 mi NNW of Broken Bow
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.120, -94.770
Hail was reported southwest of the community of Hochatown, Oklahoma.
The atmosphere was capped closer to the surface across southeast Oklahoma but an approaching cold front into southern Oklahoma and an associated upper level disturbance provided the lift needed for severe thunderstorms to develop in McCurtain County, Oklahoma. Large hail was the main threat from these storms during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The atmosphere was capped closer to the surface across southeast Oklahoma but an approaching cold front into southern Oklahoma and an associated upper level disturbance provided the lift needed for severe thunderstorms to develop in McCurtain County, Oklahoma. Large hail was the main threat from these storms during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 26, 8:45 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 845 PM CST THU FEB 26 2009 .DISCUSSION... LATEST SFC ANALYSIS SHOWS COLD FRONT MOVING SOUTH INTO OK...NEARING A DRYLINE EXTENDING FROM KFSM-KLUD-KJCT. AHEAD OF THESE FEATURES...40KT LLJ HAS KICKED IN...AS PER KSHV VWP. CONVECTION IS ALREADY FORMING ALONG THE DRYLINE...W/LARGE HAIL BEING THE MAIN RESULT SO FAR. 00Z KSHV RAOB ANALYSIS SHOWS VERY STEEP MID-LEVEL LRS...AND DEEP-LAYER SHEAR FAVORABLE FOR HAIL. HOWEVER...STORMS ARE STRUGGLING INTO A VERY CAPPED AMS...SO WE/LL LEAVE MENTION OF SEVERE OUT OF THE GRIDS. WE/LL DO A QUICK UPDATE TO TWEAK GRIDS TO MESH W/CURRENT OBS...AND MAYBE INCREASE POPS A BIT UP NORTH. UPDATES OUT SHORTLY. && .AVIATION... MOST CIGS BETWEEN 4 AND 5 KFT WITH SKC ABOVE. SFC WINDS SOUTH TO SOUTHEAST AROUND 10 KTS. EXPECT MVFR CIGS TO PERSIST THROUGH 27/16Z...AS SOUTHERLY LOW LEVEL WINDS CONTINUE TO BRING MOISTURE NORTHWARD FROM THE GULF. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY RESTRICT VSBYS AND LOWER CIGS NORTHERN AREAS...AND AFTER 12Z AREA WIDE. && .PRELIMINARY POINT TEMPS/POPS... SHV 62 72 49 57 33 / 20 50 40 10 0 MLU 63 71 48 55 32 / 20 60 60 20 0 DEQ 58 63 43 54 22 / 50 50 40 10 0 TXK 61 65 44 55 30 / 50 50 40 10 0 ELD 60 66 46 55 29 / 50 60 60 20 0 TYR 62 72 47 59 29 / 0 30 30 10 0 GGG 62 72 48 60 28 / 20 30 30 10 0 LFK 63 78 51 60 32 / 0 20 30 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 44/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1203 PM CST THU FEB 26 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-271200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1203 PM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND FOR NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE FOUR STATE REGION ON FRIDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FRIDAY...FOR THE EAST HALF OF THE FOUR STATE AREA INCLUDING SOUTH ARKANSAS AND NORTH LOUISIANA...WITH THE MAIN THREAT BEING LARGE HAIL. THE MOST FAVORABLE TIME FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE DURING THE LATE AFTERNOON TO EVENING HOURS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER ON FRIDAY...THERE IS A SLIM POSSIBILITY THAT SPOTTERS WILL BE ACTIVATED IN SOUTH ARKANSAS AND NORTH LOUISIANA. 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
828 PM CST THU FEB 26 2009
OKZ077-270315-
MCCURTAIN-
828 PM CST THU FEB 26 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW AND IDABEL...
AT 825 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
OCTAVIA TO OLETA...OR ALONG A LINE EXTENDING FROM 24 MILES WEST OF
MENA TO 16 MILES NORTHEAST OF HUGO...MOVING EAST AT 54 MPH.
HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. IF
THESE STORMS INTENSIFY...SEVERE THUNDERSTORM WARNINGS MAY BE
REQUIRED.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
BUTTSThe Western Arkansas radar (KSRX), 135 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
2 hail. Local standard time, as filed.
Hail was reported southwest of the community of Hochatown, Oklahoma.
Hail again was reported southwest of Hochatown, Oklahoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151966, 151968.